Hail, Yankton
- When
- May 29, 4:37 PM CST
- Where
- Yankton County, 9 mi W of Yankton
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.867, -97.567
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 2:07 PM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 307 PM CDT SAT MAY 29 2004 .DISCUSSION... FOCUS FOR FORECAST IS THE POTENTIAL SEVERE WEATHER THREAT FOR TONIGHT ACROSS THE CWA. AT 19Z...TWO WARM FRONTS EVIDENT...FIRST FRONT IS FROM N OF KABR TO KJYG. THE SECOND FRONT OR OUTFLOW BOUNDARY BOUNDARY EXTEND FROM NE KMHE TO KSLB. MSTR APPEARS TO BE POOLING THE VICINITY OF THIS FRONT WITH DEW POINTS IN THE MID 60S AND TEMPS 80 TO 85. STRONG CAP STILL EVIDENT ON KABR AND KOAX BUT HEATING COMBINED WITH WEAK COLD ADVECTION OVER COLD FRONT AND WEAK ASCENT AHEAD OF UPPER WAVE MOVING INTO NEBRASKA. EXPECT DEVELOPMENT BETWEEN 21Z AND 22Z IN CWA. AMPLE 0-3 KM SHEAR AVAIABLE WITH 0-2 KM VGP IN EXCESS OF 0.5 AND 0-1 KM EHI 2.4. THE QUESTION IS THAT SHEAR IN THE 3-6 KM IS FAIRLY MODEST BUT AS NIGHT PROGRESSES MID LEVEL SHEAR SHOULD BE ADEQUATE TO SUPPORT ROTATING UPDRAFTS. ADD TO THIS ADDITIONAL HORIZONTAL VORTICITY IN VICINITY OF BOUNDARIES...AND TORNADOES ARE A THREAT...ESP ALONG THE WARM FRONT. ALONG THE COLD FRONT EXPECT TO START AS ISOLATED SUPERCELLS BUT THEN MERGE INTO A SQUALL LINE WEST OF INTERSTATE 29. PRIMARY THREAT WITH SHEAR IS EMBEDDED BOW ECHOES WITH STRONG WINDS. BOTH LOCATIONS HAVE A THREAT OF LARGE HAIL. FINALLY...COULD BE HEAVY RAIN WITH THE STORMS AND WITH THE GROUND NEARLY SATURATED AND SMALL RIVERS NEAR BANKFULL IN NW IA...WILL CONTINUE FLOOD WATCH TODAY. AFTER TONIGHT...MAIN CONCERN IS INSTABILITY SHOWERS THROUGH THE EARLY PART OF THE WEEK. KEPT CHANCE OF SHOWERS EARLY IN THE DAY IN THE KMML TO KSLB AREA AS TSRA DEPART. THEN WITH HEATING OF DAY AND STRONG COLD ADVECTION AT 700 MB...TEMPS BLO 0C...EXPECT SHOWERS WITH ISOL TSRA TO DEVELOP DURING THE AFTERNOON. SHOULD BEGIN IN THE WRN CWA AND THEN SPREAD ACROSS SE SD INTO NW IA AND SW MN. LEAST CHC OF PCPN WILL BE FROM KMML TO KSLB WHERE STABILITY IS HIGHEST. THE BEST CHANCE OF SHOWERS WILL BE DURING THE EVENING IN THOSE AREAS. WITH LOSS OF HEATING SHRA SHOULD DIE AFTER SUNSET. THEN COLDER AIR MOVES IN FOR MONDAY. IN ADDITION A SHORTWAVE WILL MOVE AROUND THE UPPER LOW INCREASING THE CHANCE OF SHOWERS OVER THE NRN AND ERN CWA BEGINNING LATE SUN NIGHT AND CONTINUING ON MONDAY. THIS WILL HELP KEEP TEMPS IN THE 60S IN MOST OF THE CWA EXCEPT ALONG THE MISSOURI RIVER. ON TUESDAY...THE MAIN UPPER LOW IS PROGGED TO MOVE SOUTHEAST ACROSS THE CWA. WILL ADD CONT CHC OF SHOWERS. THE RAIN AND CLOUDS WILL ALSO KEEP TEMPS IN MID TO UPPER 60S. IN THE EXTENDED LOOKS DRY WED AND THU. TEMPS WILL BE WARMING THROUGH LATE WEEK AS WAA SETS UP. THERE WILL BE A CHANCE OF TSRA ON FRIDAY AND SATURDAY. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...ALL COUNTIES E OF A LINE FROM DE SMET TO TYNDALL. MN...ALL COUNTIES IN SW MN. IA...ALL COUNTIES IN NW IA. NE...ALL COUNTIES IN EXTREME NE NEBRASKA. && SCHUMACHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1138 AM CDT SAT MAY 29 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1138 AM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN AND AROUND THE SIOUX CITY METRO AREA LATE THIS AFTERNOON AND EVENING...WITH A MODERATE RISK OVER THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND EVENING ACROSS MUCH OF THE AREA. LARGE HAIL UP TO 3 INCHES... DAMAGING WIND GUSTS AND TORNADOES ARE ALL POSSIBLE. A WARM LAYER OF AIR ALOFT... WHICH COULD SUPPRESS DEVELOPMENT...WILL BE THE BIGGEST OBSTACLE TO OVERCOME IF THUNDERSTORMS ARE GOING TO DEVELOP DURING THE LATE AFTERNOON. A WARM FRONT IS EXPECTED TO BE LOCATED FROM NEAR CHAMBERLAIN... SOUTHEAST BETWEEN INTERSTATE 90 AND THE MISSOURI RIVER...TO AROUND STORM LAKE IOWA BY LATE THIS AFTERNOON. STORMS THAT DEVELOP NEAR THIS FRONT WILL HAVE THE GREATEST POTENTIAL FOR STRONG TORNADOES. FLOODING... HEAVY RAINFALL IN EXCESS OF 2 INCHES WILL BE POSSIBLE ACROSS THE AREA DURING THE EVENING HOURS. URBAN AND FLASH FLOODING WILL BE POSSIBLE. PARTS OF THE LITTLE SIOUX RIVER COULD ALSO RISE ABOVE FLOOD STAGE IF THIS AMOUNT OF RAINFALL OCCURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HACKER
SPECIAL WEATHER STATEMENT...CORRECTED ISSUANCE AND EXPIRATION DATE NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT SAT MAY 29 2004 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-292300- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-CHARLES MIX- CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-DAVISON- DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-IDA IA- JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-LYON IA-LYON MN- MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-OBRIEN IA- OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-SIOUX IA-TURNER- UNION-WOODBURY IA-YANKTON- 400 PM CDT SAT MAY 29 2004 ...SEVERE WEATHER ALERT... SCATTERED THUNDERSTORMS ARE EXPECTED BETWEEN 4 PM AND 6 PM ACROSS SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA. WITH VERY UNSTABLE AIR OVER THE REGION...STORMS WILL RAPIDLY DEVELOP AND BECOME SEVERE. TORNADOES WILL BE POSSIBLE...PRIMARILY SOUTH OF INTERSTATE 90. IN ADDITION...LARGE HAIL...LARGER THAN 2 INCHES... CAN BE EXPECTED WITH STORMS THIS EVENING ACROSS THE ENTIRE REGION. FINALLY...AS A COLD FRONT MOVES EAST...A SQUALL LINE IS EXPECTED TO DEVELOP ACROSS EASTERN SOUTH DAKOTA AFTER 7 PM. DAMAGING WINDS IN EXCESS OF 70 MPH COULD OCCUR AS THE LINE OF THUNDERSTORMS MOVES EAST TOWARD INTERSTATE 29 AND INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA. SCHUMACHER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 7 SE MARTY 42.92N 98.33W
05/29/2004 1.75 INCH CHARLES MIX SD PUBLIC
HAIL LASTED FOR 4 MINUTES
&&
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0409 PM HAIL 6 ESE MARTY 42.96N 98.32W
05/29/2004 1.75 INCH CHARLES MIX SD PUBLIC
&&
PSThe Sioux Falls radar (KFSD), 105 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403035.